Go to the Globe and Mail homepage

Jump to main navigationJump to main content

New York city is considering a more extensive smoking ban (DARRON CUMMINGS/AP)
New York city is considering a more extensive smoking ban (DARRON CUMMINGS/AP)

Warning issued over smoking cessation drug Add to ...

A strong public warning was issued Thursday about stop-smoking pill Champix by the drug-maker and federal health officials concerned over mounting reports of mood changes, hostility, suicidal behaviour and serious, sometimes fatal, skin reactions.

Champix, the brand name of varenicline tartrate sold by Pfizer Canada Inc., must now carry a boxed warning, which is reserved for drugs that have been linked to serious safety issues or adverse events. The U.S. Food and Drug Administration has required a similar safety warning on the product since last July.

More Related to this Story

Health officials say Champix, sold in the U.S. under the name Chantix, has been linked to serious neuropsychiatric symptoms in numerous patients, including depressed mood, agitation, aggression, hostility, thoughts of self-harm or suicide. In the warning issued Thursday, Health Canada and Pfizer also highlighted reports of dizziness, loss of consciousness, seizures and other serious side effects linked to the drug.

Problems were experienced by patients with or without a history of psychiatric disorders. Alcohol intake could increase the risk to patients, Health Canada said.

Some patients using Champix have also experienced serious skin reactions, including angioedema, characterized by swelling under the skin that can be fatal, and other severe skin reactions, the warning said.

Health Canada has received more than 1,200 reports of adverse reactions associated with Champix since it came on the market in Canada in April 2007. Officials caution that it's always difficult to determine whether a drug was the direct cause of a side effect, or if there were other factors at play.

In June 2008, the department issued a public advisory warning consumers about the fact a number of patients on Champix experienced behaviour changes, hostility and thoughts of self-harm. A reminder of that warning was sent to the public in January 2009 and the department also announced plans to place a stricter warning on Champix.

The new warning includes more comprehensive information for health professionals and patients about taking the drug and monitoring for potential problems. And it includes an option for patients to take a lower dosage of the medication instead of moving to a higher dose, as was traditionally recommended.

But the new warning also fuels the debate over whether the drug's benefits outweigh its risks.

Pfizer has long said Champix has been a useful aid to many patients and that the health effects of smoking represents the biggest health threat to the public. Some of the problems reported to health officials may simply be brought on when people try to quit smoking, said Pierre Martineau, director of medical affairs of cardiovascular and metabolic at Pfizer Canada.

"Nicotine withdrawal symptoms are something that can cause neuropsychiatric adverse events," he said in an interview Thursday. "We take the safety of all our medicines very seriously."

Many health experts share that view and have encouraged the use of Champix to get patients to quit smoking for good.

Research has also suggested Champix may not be the cause of behaviour changes or suicidal thoughts in patients. An article published in the British Medical Journal last October said there was no definitive link between the drug and side effects, such as depression or mood changes.

That study prompted some critical responses from the research community questioning the methodology of the study, which were also published on the British Medical Journal's website. The authors of the original study have stood by their findings, underscoring the controversial nature of the debate and lack of consensus over the prevalence of safety risks involving Champix.

For its part, Health Canada said consumers should be aware of the possibility of serious side effects and that they should stop treatment and see a doctor if they experience mood changes, allergic reactions or other problems.

Follow on Twitter: @carlyweeks

 

In the know

Most popular video »

Highlights

More from The Globe and Mail

Most Popular Stories